Does sucralfate (Carafate) cause elevation of hepatic transaminases?

Medical Advisory BoardAll articles are reviewed for accuracy by our Medical Advisory Board
Educational purpose only • Exercise caution as content is pending human review
Article Review Status
Submitted
Under Review
Approved

Last updated: October 27, 2026 • View editorial policy

Have a follow-up question?

Our Medical A.I. is used by practicing medical doctors at top research institutions around the world. Ask any follow up question and get world-class guideline-backed answers instantly.

Does Carafate Cause Liver Enzyme Elevation?

No, sucralfate (Carafate) does not typically cause liver enzyme elevation and is not associated with hepatotoxicity in standard clinical use.

Evidence from FDA Drug Label

The official FDA prescribing information for Carafate makes no mention of liver enzyme elevation, hepatotoxicity, or liver function test monitoring requirements 1. The drug label lists constipation as the most common side effect, with no warnings or precautions related to hepatic injury. Notably, the precautions section discusses aluminum absorption and renal considerations but is completely silent on hepatic concerns 1.

Mechanism and Safety Profile

Sucralfate works locally in the gastrointestinal tract by forming a protective barrier over ulcerated tissue. Critically, sucralfate is only minimally absorbed from the gastrointestinal tract 1. This minimal systemic absorption explains its excellent hepatic safety profile—the drug simply doesn't reach the liver in meaningful concentrations to cause injury.

Clinical Evidence

While one isolated case report from 2001 described hepatotoxicity in an elderly patient taking sucralfate 2, this represents an extraordinarily rare event in over four decades of widespread clinical use. The rarity of this single report actually reinforces the drug's safety profile rather than suggesting a meaningful hepatotoxic risk.

Recent clinical trial data further supports safety: a 2025 randomized controlled trial using colonoscopic spraying of 3g sucralfate powder showed no hepatic adverse events 3.

Clinical Context

When evaluating elevated liver enzymes in a patient taking sucralfate, you should look elsewhere for the cause. Common culprits include:

  • Metabolic dysfunction-associated steatotic liver disease (MASLD)
  • Alcohol use
  • Other medications (statins, acetaminophen, antibiotics, NSAIDs)
  • Viral hepatitis
  • Autoimmune hepatitis

The evidence shows that 10-20% of the general population has elevated transaminases from other causes 4, making it statistically likely that any elevation in a patient on sucralfate is coincidental rather than causal.

Practical Management

No baseline or routine liver function monitoring is required when prescribing sucralfate 1. If a patient on sucralfate develops elevated transaminases, investigate alternative etiologies rather than attributing it to the medication. Sucralfate does not need to be discontinued unless all other causes are excluded and temporal relationship strongly suggests causation—an exceptionally rare scenario.

References

Research

Hepatotoxicity related to sucralfate.

Hepatology research : the official journal of the Japan Society of Hepatology, 2001

Professional Medical Disclaimer

This information is intended for healthcare professionals. Any medical decision-making should rely on clinical judgment and independently verified information. The content provided herein does not replace professional discretion and should be considered supplementary to established clinical guidelines. Healthcare providers should verify all information against primary literature and current practice standards before application in patient care. Dr.Oracle assumes no liability for clinical decisions based on this content.